Tornadoes · United States · Texas · 2019
EF1 tornado, Roddy to Wentworth, Texas, May 29, 2019
From Roddy to Wentworth, this EF1 tornado ran 2.3 miles across Van Zandt County on May 29, 2019, touching down at 5:08 PM CDT and reaching 140 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 29, 2019
- Touchdown
- 5:08 PM CDT (22:08 UTC)
- Lifted
- 5:15 PM CDT (22:15 UTC)
- On the ground
- 7 minutes
- Path length
- 2.3 miles (3.7 km)
- Path width
- 140 yards (128 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Van Zandt County
- Touchdown point
- 32.545, -95.884
- Lift-off point
- 32.563, -95.851
- Record number
- 1905291608-01
The damage survey
33 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- A spotter reported debris being lofted by a tornado north of FM 17 and Interstate 20. This is the same location where a tornado tracked later in the day and where signs of damage remain from a tornado that crossed that area in 2017, so determining a path was near impossible.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front ignited scattered to numerous thunderstorms across the region on Wednesday, May 29. Many of these were severe and a few produced damaging tornadoes.
A tornado developed near the community of Whitton, then moved northeast, damaging several homes in its path. The most extensive damage was found on Van Zandt CR 2502 and Van Zandt CR 2501, where the EF-2 determination was made. Homes experienced significant roof loss, and a manufactured home was destroyed and tossed well away from its foundation. The tornado then continued moving northeast, easily traceable from continuous tree damage along its path. This tornado then occluded and dissipated as it approached the City of Canton. Maximum winds with the tornado were estimated at 125 mph.
A tornado developed near Canton High School then moved to the northeast toward downtown Canton. Abundant tree damage occurred in southwest Canton, then the tornado strengthened as it approached downtown Canton. Structural damage to several businesses was found as well as tree trunks snapped closer to Interstate 20. This tornado lifted as it approached Interstate 20. Maximum winds with the tornado were estimated at 100 mph.
A tornado developed northeast of Canton, then tracked to the north-northeast affecting mostly vegetation. Several trees were snapped and uprooted along the path. As the tornado began to occlude, minor damage was found to a property along FM 17 and Van Zandt CR 1222. Maximum winds with the tornado were estimated at 90 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 29, 2:46 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 29, 2:46 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 246 PM CDT Wed May 29 2019 .DISCUSSION... Thunderstorms are ongoing this afternoon across North Texas out ahead of a cold front. The latest surface analysis from WPC indicates that the cold front is roughly along a line from Oklahoma City to Wichita Falls to Midland/Odessa. Despite modest low-level flow and marginally favorable low-level hodographs, strong low-level instability has allowed some of these thunderstorms to become severe, with numerous reports of wind damage, hail, and even a few tornadoes having been received. These thunderstorms will progress slowly east, with the environment expected to remain favorable for tornadoes and severe weather through at least sunset. For this reason, Tornado Watch #293 will remain in effect through 8 PM CDT. In addition to the severe weather threat, these thunderstorms are also producing heavy rainfall. In a one-hour period earlier this afternoon, Fort Worth Alliance Airport (KAFW) recorded over 1.25 inches of rainfall as thunderstorms moved through. The 16Z special raob from Fort Worth showed precipitable water at 1.79 inches, which is nearly the daily max for May 29 according to sounding climatology information. The sounding also revealed a deep warm cloud layer in excess of 12,000 feet deep. This parameter space will allow for thunderstorms to be very efficient rainfall producers as we have already seen, thus the Flash Flood Watch will continue through 7 AM CDT Thursday morning. Heading into the extended portion of the forecast (tomorrow and beyond), the upper-level shortwave trough responsible for kicking off today's convection will move off into the Upper Mississippi River Valley. In its wake, shortwave ridging will build in, leading to a brief respite in rain/thunderstorm chances. A weak shortwave trough will move across West Texas late tomorrow however, kicking off another round of convection, initially across the Permian Basin and Llano Estacado. The GFS suggests that some of this convection could make a run at our western counties by late Thursday night or early Friday morning, but the NAM is less excited about this possibility. Just in case, opted to maintain some chance PoPs generally west of I-35 Thursday night and into Friday. Beyond Friday, upper-level ridging should return to our neck of the woods, bringing about increasing temperatures and decreasing precipitation chances. That being said, a few subtle shortwave troughs could set off some nocturnal MCS activity across parts of Oklahoma and Kansas, which could make a run at our county warning area (particularly near the Red River) during the early part of next week. Right now, will keep rain chances on the lower side, but we will have to monitor trends over the coming days. 37 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 67 84 66 84 69 / 70 0 20 20 5 Waco 69 83 67 84 69 / 70 20 30 40 5 Paris 65 82 61 83 64 / 70 5 5 10 5 Denton 62 82 63 84 66 / 60 0 20 20 10 McKinney 65 82 63 84 66 / 70 0 10 20 5 Dallas 68 85 66 85 69 / 70 5 20 20 5 Terrell 68 83 65 86 67 / 70 10 10 20 5 Corsicana 69 83 66 83 68 / 70 20 20 30 0 Temple 70 82 68 84 70 / 70 10 30 40 5 Mineral Wells 63 82 62 81 65 / 40 0 30 30 10 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday morning for TXZ091>095- 101>107-116>123-131>134. && 37/26
Hazardous weather outlook, May 29, 2:53 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 253 PM CDT Wed May 29 2019 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 253 PM CDT Wed May 29 2019 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are ongoing across parts of North Texas, generally east of Interstate 35, this afternoon, and the threat will continue into the early evening hours. Tornadoes, damaging winds, and large hail will all be possible. In addition to the severe weather threat, heavy rainfall and flash flooding will also be possible. The severe weather threat should diminish late this evening, with rain chances ending from west to east. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are possible across Central Texas Thursday. Severe storms are not anticipated. Isolated to scattered thunderstorms will remain in the forecast Friday through Tuesday. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely across all of North and Central Texas this afternoon and evening.
In the hours before
Local storm report, May 29, 3:52 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
352 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL RENO 33.67N 95.47W
05/29/2019 E2.00 INCH LAMAR TX EMERGENCY MNGR
HEN EGG SIZE HAIL FROM RENO, TX IN LAMAR COUNTY.Local storm report, May 29, 4:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 3 E TIOGA 33.47N 96.87W
05/29/2019 E0.75 INCH GRAYSON TX EMERGENCY MNGR
PENNY SIZE HAIL ON FM121 3 MILES EAST OF TIOGA.Local storm report, May 29, 4:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
431 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TORNADO 2 SE KEMP 32.43N 96.21W
05/29/2019 KAUFMAN TX TRAINED SPOTTER
TORNADO 2 MILES SOUTHEAST OF KEMP MOVING ACROSS CEDAR
CREEK LAKELocal storm report, May 29, 4:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
435 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TORNADO 4 WNW MABANK 32.39N 96.16W
05/29/2019 KAUFMAN TX EMERGENCY MNGR
TORNADO NEAR CEDAR CREEK COUNTRY CLUBLocal storm report, May 29, 4:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
450 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 5 SE KEMP 32.40N 96.17W
05/29/2019 KAUFMAN TX EMERGENCY MNGR
*** 1 INJ *** DAMAGE REPORTED AT CEDAR CREEK COUNTRY
CLUBLocal storm report, May 29, 5:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
503 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO 4 WSW CANTON 32.53N 95.93W
05/29/2019 VAN ZANDT TX AMATEUR RADIO
MULTI-VORTEX TORNADO WITH DEBRIS NEAR HIGHWAY 47The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
10.1 hours before the tornado, 137 km from the path. May 29, 2019.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 2504 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.6
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Mineola/Quitman (JDD), 41 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 135 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 29, 2019
40 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 29 | 8:44 AM CDT | EF1 | Scott, MO | 1.0 | 75 | $50,000 | ||
| May 29 | 2:07 PM EDT | EF0 | Tioga, PA | 1.1 | 50 | $25,000 | ||
| May 29 | 1:19 PM CDT | EF0 | Tarrant, TX | 3.9 | 200 | $5,000 | ||
| May 29 | 1:22 PM CDT | EF0 | Denton, TX | 3.7 | 250 | $1,000 | ||
| May 29 | 1:31 PM CDT | EF1 | Tarrant, TX | 0.5 | 300 | $100,000 | ||
| May 29 | 3:14 PM EDT | EF0 | Lehigh, PA | 2.3 | 50 | |||
| May 29 | 3:20 PM EDT | EF0 | Sullivan, PA | 0.4 | 50 | |||
| May 29 | 2:58 PM CDT | EF0 | Rockwall, TX | 3.1 | 25 | $1,000 | ||
| May 29 | 3:07 PM CDT | EF0 | Van Zandt, TX | 3.0 | 100 | $5,000 | ||
| May 29 | 4:14 PM EDT | EF1 | Perry, PA | 4.9 | 300 | $40,000 | ||
| May 29 | 3:17 PM CDT | Unrated | Van Zandt, TX | 0.2 | 50 | |||
| May 29 | 4:24 PM EDT | EF1 | Dauphin, PA | 2.5 | 350 | $20,000 | ||
| May 29 | 4:24 PM EDT | EF1 | Fulton, PA | 0.7 | 50 | $35,000 | ||
| May 29 | 3:36 PM CDT | EF0 | Wood, TX | 3.4 | 100 | $1,000 | ||
| May 29 | 4:00 PM CDT | Unrated | Sac, IA | 1.2 | 30 | |||
| May 29 | 4:11 PM CDT | Unrated | Sac, IA | 0.7 | 20 | |||
| May 29 | 4:21 PM CDT | EF0 | McCurtain, OK | 1.1 | 75 | |||
| May 29 | 4:24 PM CDT | EF2 | Kaufman, TX | 4.0 | 215 | 1 | $1.0 million | |
| May 29 | 4:28 PM CDT | EF0 | Christian, IL | 0.2 | 20 | |||
| May 29 | 4:30 PM CDT | EF0 | Christian, IL | 0.2 | 20 | |||
| May 29 | 4:35 PM CDT | EF0 | Christian, IL | 0.3 | 20 | |||
| May 29 | 4:49 PM CDT | Unrated | Pocahontas, IA | 0.2 | 40 | |||
| May 29 | 4:50 PM CDT | EF0 | Macon, IL | 0.5 | 20 | |||
| May 29 | 4:50 PM CDT | EF2 | Wood, TX | 9.1 | 850 | $300,000 | ||
| May 29 | 4:51 PM CDT | EF2 | Van Zandt, TX | 7.2 | 700 | $500,000 | ||
| May 29 | 5:16 PM CDT | EF0 | Randolph, AR | 0.6 | 75 | $40,000 | ||
| May 29 | 5:18 PM CDT | EF1 | Van Zandt, TX | 3.8 | 250 | $1,000 | ||
| May 29 | 5:31 PM CDT | EF0 | Fannin, TX | 10.8 | 300 | $25,000 | ||
| May 29 | 6:21 PM CDT | Unrated | Humboldt, IA | 0.5 | 30 | |||
| May 29 | 6:23 PM CDT | EF0 | Iowa, IA | 0.1 | 20 | |||
| May 29 | 7:01 PM CDT | EF1 | Poweshiek, IA | 3.5 | 50 | 1 | $10,000 | |
| May 29 | 7:28 PM CDT | Unrated | Poweshiek, IA | 0.9 | 30 | |||
| May 29 | 7:37 PM CDT | EF0 | Hardin, IA | 1.1 | 30 | |||
| May 29 | 7:39 PM CDT | Unrated | Poweshiek, IA | 0.9 | 30 | |||
| May 29 | 7:46 PM CDT | EF0 | Iowa, IA | 3.3 | 20 | |||
| May 29 | 8:13 PM CDT | EF0 | Johnson, IA | 0.3 | 20 | |||
| May 29 | 8:15 PM CDT | EF0 | Hardin, IA | 1.2 | 30 | |||
| May 29 | 8:29 PM CDT | EF0 | Hardin, IA | 0.6 | 40 | $30,000 | ||
| May 29 | 8:31 PM CDT | EF0 | Hardin, IA | 1.3 | 50 | $10,000 | ||
| May 29 | 8:54 PM CDT | Unrated | Hardin, IA | 0.7 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.